Ask a doctor

When Will the Swelling, Puffy Eyelids Go Away?

Eight days after my Botox injections my eyes became extremely swollen. I applied a cold compress and the swelling went down considerably, but my eyelids are still puffy and its 11 days since my injections. Is this going to go away?

Doctor Answers (7)

More like the eyebrows dropped

+5

Sometimes after Botox people complain of "swollen eyelids." This is most likely not swelling. It is because the Botox was injected too close to the eyebrow. It is no surprise that this happened 8 days after your injection, since this is when the Botox had finally started working (it takes 3 to 7 days for the Botox to take effect). The eyebrow then drops (ptosis) and the skin between the upper eyelid and the eyebrow gets compressed into a smaller space - the distance between the eyebrow and the upper lid become shorter.

This makes the upper lid skin puff out since it has nowhere else to go. So, I would recommend looking at your pre-injection photographs and compare the level of your eyebrows. There is no solution for this except for time - 3 to 6 months for the Botox to go away. This most often happens to patients only the first time they have Botox.

It is very difficult to predict which patients will have this response. If you do have this response, then you will know the next time you have Botox to have it injected higher above your eyebrows. This is a compromise, since you may be left with a wrinkle above your brow, but that is better than the dropped brows.


New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Swelling after botox

+2

The swelling around the eyes related to Botox injections 11 days ago could be related to where the Botox was injected. Steroid pills may help with this, and a low-salt diet would also help. Cold and hot compresses 11 days after the procedure was performed will not do any good at this point.

William Portuese, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 60 reviews

When Will the Swelling, Puffy Eyelids Go Away?

+1
It is unlikely to have swelling or puffy eyelids after Botox injections.
A small group of people have reported mild reactions to Botox. These may be due to the proteins present in the formulation of the Botox. 
Try cold compress for the first 3 days and then alternate hot and cold compresses. A low salt diet and minimal exertion can help. If this happens again then you have your answer

Naveen Somia, MBBS, PhD, FRACS
Sydney Plastic Surgeon
5.0 out of 5 stars 31 reviews

You might also like...

Swelling 8 days after Botox

+1

It sounds like either one of two things is going on:

1. At around 8 days you achieved the full effect of Botox. When injected incorrectly it can cause a heavy or drooping brow which may look and feel like swelling, but is related to the brow moving downward which creates unusual pressure on the eyelids and eyes.

2. If the Botox was injected correctly, it may be that your symptoms are unrelated to the Botox injections.

In either case, we suggest a visit to your practitioner to be evaluated. Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Swelling and Puffiness of Eyes After Botox Injections

+1

Hi Chriss,

Puffiness of the eyes is extremely rare after Botox injections.

You should return to your injecting physician and be evaluated. Since your symptoms began about 8 days after your injections (when the Botox took full effect), it is most likely that you are having weakness in the upper eye lid muscles. Since it took some time to manifest, it will likely resolve quickly as the Botox loses effect.

Let us know what your physician thinks. Hopefully your symptoms will resolve rapidly.

Good luck and be well.
Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

What you describe is an unusual reaction to Botox injections

+1

The swelling should have gone down within 1-2 hours after the initial Botox injection.  What you are experiencing is unusual and should be evaluated by a physician to get a diagnosis.  Perhaps since the Botox injections, you were exposed to some topical or airborne allergen.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Swelling after Botox injections

+1

It is unlikely that your reaction is actually related to Botox, since Botox itself is gone out of your system soon after the injection. The good news is that the swelling will likely to go away. You might need to figure out whether there are any other factors that may cause the swelling - new cosmetics, mascara, etc.

Talk to your treating doctor and go through the list. You might need a short term prescription as well to deal with the swelling,

Stella Desyatnikova, MD
Seattle Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.